Thunderstorm Wind, Oakland
- When
- March 16, 12:40 PM EST
- Where
- Oakland County, 2.06 mi NE of Milford
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 42.600, -83.550
A large pine tree was uprooted.
Thunderstorms produced wind damage in Oakland, Macomb, and St. Clair Counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DTX wrote it up.
Thunderstorms produced wind damage in Oakland, Macomb, and St. Clair Counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before the first event at Mar 16, 12:12 PM EST, 28 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
112 PM EDT WED MAR 16 2016
.AVIATION...
SHOWERS WILL CONTINUE AT ALL TAF SITES THROUGH THE AFTERNOON AS LOW
PRESSURE PIVOTS OVER THE GREAT LAKES REGION. LOCALLY HEAVY
PRECIPITATION IN RAIN SHOWERS WILL REDUCE VISIBILITIES IN RAIN
SHOWERS. IN ADDITION TO RAIN...GUSTY CONDITIONS WILL ALSO CREATE
AVIATION DIFFICULTIES. GUSTS ARE EXPECTED TO REACH UP TO 40 KNOTS
WITH GUSTS REACHING UP TO 50 KNOTS INSIDE THE RAIN SHOWERS. CEILINGS
AND VISIBILITIES WILL IMPROVE AFTER 00Z THURSDAY AS LOW PRESSURE
TRACKS NORTHWARD. WHILE WIND GUSTS ARE EXPECTED TO LET UP
OVERNIGHT...SUSTAINED WINDS WILL REMAIN STRONG THROUGH THE OVERNIGHT
PERIOD WITH WIND GUSTS INCREASING ONCE AGAIN ON THURSDAY AFTER 12Z.
FOR DTW...RAIN SHOWERS WILL STICK AROUND THROUGH THE AFTERNOON. IN
ADDITION TO RAIN...WIND GUSTS ARE EXPECTED TO REACH UP TO 40 KNOTS.
WINDS DIMINISH SLIGHTLY OVERNIGHT...WITH GUSTY CONDITIONS
RETURNING TO THE TERMINAL ON THURSDAY.
//DTW THRESHOLD PROBABILITIES...
* MODERATE CONFIDENCE IN ISOLATED THUNDERSTORM DEVELOPMENT WEDNESDAY
AFTERNOON.
* HIGH CONFIDENCE THAT CEILINGS WILL FALL BELOW 5000 FT THROUGH 00Z
THURSDAY.
&&
.PREV DISCUSSION...ISSUED 305 AM EDT WED MAR 16 2016
DISCUSSION...
STRONG LOW PRESSURE DEEPENING OVER THE WESTERN GREAT LAKES EARLY
THIS MORNING (NEARING 990 MB AS OF 7Z)...AND LATEST TRENDS AND 00Z
MODEL DATA SUPPORT A TRACK MORE THROUGH CENTRAL/EASTERN WISCONSIN
(VS WESTERN WISCONSIN)...WITH ENOUGH FORWARD NORTHEAST MOMENTUM TO
CARRY THE LOW PRESSURE CENTER INTO THE U.P. OR NORTHERN LAKE
MICHIGAN THIS EVENING...PLACING MUCH OF SOUTHEAST MICHIGAN IN A
BETTER POSITION/STRONGER PRESSURE GRADIENT...AS THE LOW LOOKS TO
BOTTOM OUT DURING THE DAY SOMEWHERE BETWEEN 983-986 MB.
MEANWHILE...A SECOND UPPER LEVEL LOW BACK ACROSS SOUTH CENTRAL
CANADA WILL HELP TO FACILITATE COLDER AIR WRAPPING INTO THE GREAT
LAKES CIRCULATION...WITH 850 MB TEMPS DROPPING BELOW ZERO LATE
TODAY ACROSS THE NORTHERN TWO THIRDS OF LOWER MICHIGAN...WITH
FURTHER COOLING IN THE EVENING...-3 TO -4 C. HAVE EXPANDED THE
WIND ADVISORY FARTHER NORTH...WITH MAIN FOCUS/STRONGEST WINDS
EXPECTED ACROSS THE TRI-CITIES REGION AND FLINT VICINITY AS 55+
KNOTS NOTED AT 850 MB LATE TODAY (PER NAM/UKMET)...AND THE FACT
SAGINAW VALLEY TENDS TO OVERACHIEVE WITH SOUTHWEST WIND DIRECTION.
1000-850 MB LAPSE RATES PROGGED TO BE 8 C/KM OR SLIGHTLY BETTER
TOWARD 00Z THURSDAY ACROSS THE NORTH...SUPPORTING BETTER
MIXING....WHICH LOOKS TO BE SLOW TO DIMINISH EVEN WHEN DAYLIGHT
HOURS COME TO AN END AS COLD ADVECTION CONTINUES. WILL HAVE UP TO
3 SEPARATE WIND ADVISORY BREAKOUTS TO ACCOUNT FOR MAINLY TIMING
DIFFERENCES. ALSO HAVE CONCERN WITH STEEP LOW LEVEL LAPSE RATES
GENERATING A COUPLE SHOWERS FARTHER NORTH THIS AFTERNOON...WHICH
COULD TRANSPORT EVEN STRONGER WINDS (55-60 MPH) TO THE SURFACE
WITH DEEP/DRY SUB CLOUD LAYER...SEE FLINT NAM BUFKIT SOUNDING. DAY
SHIFT WILL HAVE TO MONITOR THIS CLOSELY FOR POSSIBLE SHORT FUSED
WARNINGS.
ELEVATED INSTABILITY AXIS/STEEP MID LEVEL LAPSE RATES WILL BE EXITING
SOUTHEAST MICHIGAN SHORTLY PAST 12Z...AND STILL WILL HAVE TO BE
LEARY FOR HAIL FOR ANOTHER COUPLE OF HOURS...OTHERWISE MID LEVEL DRY
SLOT REACHING JUST PAST THE SOUTHERN MICHIGAN BORDER TODAY SHOULD
SUPPORT SOME DEVELOPING SUNSHINE IN THE FAR SOUTH...AND WITH MIXING
DEPTHS LIKELY EXCEEDING 850 MB...HIGHS IN THE MID 60S ACROSS THE FAR
SOUTH IS POSSIBLE...WITH TEMPS LOWERING AS ONE HEADS NORTHWEST (MID
50S LIKELY TRI-CITIES) DUE TO CLOUDS AND CLOSER TO THE COLD CORE OVER
WESTERN GREAT LAKES.
STACKED LOWS OVER/NEAR STRAIGHTS TONIGHT WILL BECOME MORE WEST-EAST
ELONGATED AND GRADUALLY SINK SOUTH THURSDAY....AS STRONG PV
ANOMALY/TROUGH DESCENDS SOUTH THROUGH EASTERN CANADA THURSDAY
NIGHT INTO FRIDAY...DELIVERING A GLANCING SHOT OF COLD AIR...BUT
STILL RESPECTABLE IN THE -8 TO -12 C RANGE AT 850 MB LEVEL FRIDAY
EVENING...PER 00Z EURO. LARGE SURFACE HIGH IN PLACE ON SATURDAY
WILL LIMIT MIXING DEPTHS...BUT STRONGER MARCH SUNSHINE SHOULD ALLOW
MAXES TO REACH AROUND 40 DEGREES...EVEN WITH 850 MB TEMPS HOLDING IN
THE -7 TO -8 C RANGE.
RE-ENFORCING/BETTER SHOT OF COLD AIR TO ARRIVE FOR THE END OF THE
WEEKEND AS NORTHERN STREAM TROUGH DIVES SOUTHEAST FROM CENTRAL
CANADA...WITH TROUGH AXIS SITUATED OVER EASTERN GREAT LAKES
MONDAY MORNING. 850 MB TEMPS PROGGED TO DIP INTO THE NEGATIVE
LOWER TEENS...BUT WITH THE UNFAVORABLE NORTHWEST FLOW WILL BE HARD
PRESSED TO SEE LAKE EFFECT ACTIVITY REACH THE CWA (PERHAPS A
FLURRY).
MARINE...
SAGINAW BAY...LAKE ST CLAIR...AND THE MICHIGAN WATERS OF LAKE ERIE
ARE UPGRADED TO GALE WARNINGS WITH THIS FORECAST CYCLE FOR WESTERLY
GALES FROM MID MORNING THROUGH MID EVENING. A GALE WARNING REMAINS
IN EFFECT FOR THE NORTH HALF OF LAKE HURON WHERE EASTERLY GALES WILL
OCCUR THROUGH MID AFTERNOON. STABILITY IS EXPECTED TO HOLD OVER
SOUTHERN LAKE HURON AND LIMIT GUSTS BELOW GALES THERE. SHOWERS AND
THUNDERSTORMS WILL HAVE GREATEST COVERAGE DURING THE MORNING WITH AT
LEAST SCATTERED COVERAGE DURING AFTERNOON INTO EVENING...ESPECIALLY
NORTHERN LAKE HURON. THE LOW WILL WEAKEN BY THURSDAY WHILE DRIFTING
EASTWARD THURSDAY ALLOWING WINDS TO DIMINISH. A COLD FRONT THEN
SETTLE OVER LAKE HURON AND LOWER MICHIGAN EARLY FRIDAY. MODERATE
NORTHERLY WIND WILL BRING COOLER AIR INTO THE REGION WITH HIGH
PRESSURE BY SATURDAY.
&&
.DTX WATCHES/WARNINGS/ADVISORIES...
MI...WIND ADVISORY UNTIL 8 PM EDT THIS EVENING FOR MIZ055-062-063-
068>070-075-076-082-083.
WIND ADVISORY UNTIL 10 PM EDT THIS EVENING FOR MIZ047>049-053-054-
060-061.
LAKE HURON...SMALL CRAFT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR LHZ441>443.
GALE WARNING UNTIL MIDNIGHT EDT TONIGHT FOR LHZ421-422.
GALE WARNING UNTIL 6 PM EDT THIS EVENING FOR LHZ361-362.
LAKE ST CLAIR...GALE WARNING UNTIL 7 PM EDT THIS EVENING FOR LCZ460.
MICHIGAN WATERS OF LAKE ERIE...GALE WARNING UNTIL 7 PM EDT THIS EVENING FOR LEZ444.
&&
AVIATION.....RK
DISCUSSION...SF
MARINE.......BT
YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 347 AM EDT WED MAR 16 2016 MIZ047>049-053>055-060>063-068>070-075-076-082-083-170800- MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER- ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE- 347 AM EDT WED MAR 16 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MICHIGAN. .DAY ONE...TODAY AND TONIGHT SCATTERED TO NUMEROUS THUNDERSTORMS WILL COME TO AN END FROM SOUTHWEST TO NORTHEAST THIS MORNING. THESE STORMS ARE NOT EXPECTED TO BE SEVERE...BUT STILL WILL BE CAPABLE OF PRODUCING HAIL LESS THAN 1 INCH IN DIAMETER. STORM MOTION WILL BE NORTHEAST AROUND 40 MPH. A WIND ADVISORY IS IN EFFECT TODAY INTO THIS EVENING. REFER TO THE LATEST URGENT WEATHER MESSAGE FOR DETAILS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY WESTERLY WINDS GUSTING BETWEEN 35 AND 45 MPH ON THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-170800- LAKE ST. CLAIR- MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI- LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT BEYOND 5 NM OFF SHORE- LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM OFF SHORE- LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE- OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI- PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI- PORT SANILAC TO PORT HURON MI- LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE- LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE- LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE- 347 AM EDT WED MAR 16 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE HURON AND LAKE ST CLAIR. .DAY ONE...TODAY AND TONIGHT GALE WARNINGS AND SMALL CRAFT ADVISORIES ARE IN EFFECT. REFER TO LATEST MARINE FORECAST FOR DETAILS. SCATTERED TO NUMEROUS THUNDERSTORMS WILL COME TO AN END FROM SOUTHWEST TO NORTHEAST THIS MORNING. THESE STORMS ARE NOT EXPECTED TO BE SEVERE...BUT STILL WILL BE CAPABLE OF PRODUCING HAIL LESS THAN 1 INCH IN DIAMETER. STORM MOTION WILL BE NORTHEAST AROUND 35 KNOTS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SMALL CRAFT ADVISORIES MAY BE NEEDED ON THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE). SF
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
815 AM EDT WED MAR 16 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0737 AM HAIL 5 W SAGINAW 43.42N 84.04W
03/16/2016 M0.50 INCH SAGINAW MI TRAINED SPOTTER
NEAR M46 AND M47
0810 AM HAIL PORT HURON 42.99N 82.43W
03/16/2016 M0.50 INCH ST. CLAIR MI TRAINED SPOTTER
DIME SIZE HAIL
&&
DTSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1118 AM EDT WED MAR 16 2016
MIZ060-061-068-069-161645-
GENESEE-SHIAWASSEE-OAKLAND-LIVINGSTON-
1118 AM EDT WED MAR 16 2016
...A LINE OF SHOWERS WILL AFFECT GENESEE...OAKLAND...SHIAWASSEE AND
LIVINGSTON COUNTIES...
AT 1117 AM EDT...A LINE OF SHOWERS WAS ALONG A LINE EXTENDING FROM
NEAR HASLETT TO NEAR LESLIE...AND MOVING NORTHEAST AT 45 MPH.
WIND GUSTS UP TO 50 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THESE
SHOWERS.
LOCATIONS IMPACTED INCLUDE...
WARREN...FLINT...TROY...SOUTHFIELD...PONTIAC...NOVI...OWOSSO...
HARTLAND...FENTON...HOWELL...FLUSHING...GRAND BLANC...BRIGHTON...
MILFORD...HOLLY...DAVISON...DURAND...OXFORD...FOWLERVILLE AND CLIO.
LAT...LON 4313 8393 4322 8392 4322 8346 4288 8345
4289 8310 4245 8308 4242 8414 4277 8416
4278 8436 4313 8437
TIME...MOT...LOC 1517Z 243DEG 37KT 4281 8434 4248 8440
DRKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
101 PM EDT WED MAR 16 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1243 PM NON-TSTM WND GST 2 W WATERFORD 42.66N 83.43W
03/16/2016 M56 MPH OAKLAND MI ASOS
AT OAKLAND COUNTY INTERNATIONAL /KPTK/
&&
DTSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
101 PM EDT WED MAR 16 2016
MIZ054-055-062-063-069-070-076-161730-
MACOMB-ST. CLAIR-OAKLAND-SANILAC-WAYNE-TUSCOLA-LAPEER-
101 PM EDT WED MAR 16 2016
...WIND ADVISORY IN EFFECT UNTIL 10 PM EDT...
AT 100 PM EDT...A LINE OF SHOWERS WAS ALONG A LINE EXTENDING FROM
NEAR BROWN CITY TO NEAR DETROIT...AND MOVING EAST AT 40 MPH.
WIND GUSTS OF 50 TO 55 MPH ARE POSSIBLE WITH THESE SHOWERS.
LOCATIONS IMPACTED INCLUDE...
WARREN...LIVONIA...TROY...SOUTHFIELD...TAYLOR...ST. CLAIR SHORES...
PONTIAC...NOVI...PORT HURON...ROMULUS...MOUNT CLEMENS...NEW
BALTIMORE...LAPEER...MILFORD...HOLLY...RICHMOND...ST. CLAIR...GROSSE
POINTE...CARO AND ALGONAC.
LAT...LON 4261 8254 4260 8254 4256 8276 4253 8267
4252 8268 4253 8270 4256 8285 4239 8289
4217 8315 4217 8316 4218 8315 4219 8315
4218 8354 4244 8353 4244 8365 4287 8369
4288 8345 4354 8347 4352 8258 4298 8241
TIME...MOT...LOC 1700Z 262DEG 34KT 4326 8298 4234 8313SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
106 PM EDT WED MAR 16 2016
MIZ047-048-053-054-060-061-068-075-076-161745-
SAGINAW-BAY-MIDLAND-GENESEE-WASHTENAW-SHIAWASSEE-WAYNE-LIVINGSTON-
TUSCOLA-
106 PM EDT WED MAR 16 2016
...WIND ADVISORY IN EFFECT UNTIL 10 PM EDT...
AT 106 PM EDT...A LINE OF SHOWERS WAS ALONG A LINE EXTENDING FROM
NEAR BAY CITY TO NEAR LINDEN TO NEAR CHELSEA...AND MOVING EAST AT 35
MPH.
WIND GUSTS OF 50 TO 55 MPH ARE POSSIBLE WITH THESE SHOWERS.
THESE SHOWERS WILL BE NEAR...
FENTON AND LINDEN AROUND 110 PM EDT.
MUNGER AND LAKE FENTON AROUND 115 PM EDT.
DEXTER AND REESE AROUND 120 PM EDT.
ANN ARBOR AND SALINE AROUND 135 PM EDT.
DIXBORO AROUND 140 PM EDT.
YPSILANTI AND WILLIS AROUND 145 PM EDT.
OTHER LOCATIONS IMPACTED BY THESE SHOWERS INCLUDE UNADILLA...
POSEYVILLE...NELSON...DEERFIELD TOWNSHIP...PLEASANT LAKE...ARTHUR...
BUENA VISTA TOWNSHIP...SHIAWASSEE NATIONAL WILDLIFE REFUGE...
BRIDGEWATER AND CHILSON.
LAT...LON 4356 8360 4323 8366 4323 8346 4288 8345
4289 8368 4256 8368 4243 8366 4243 8351
4209 8350 4207 8413 4275 8415 4278 8416
4278 8436 4347 8437 4347 8443 4356 8444
TIME...MOT...LOC 1706Z 273DEG 32KT 4354 8388 4278 8379 4228 8408PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
113 PM EDT WED MAR 16 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0111 PM NON-TSTM WND GST 3 SW TROY 42.54N 83.18W
03/16/2016 M48 MPH OAKLAND MI AWOS
AT OAKLAND-TROY AIRPORT
&&
DTThe Detroit radar (KDTX), 13 km away, was scanning. The volume nearest the first event began at 17:40 UTC.
6 thunderstorm wind. Local standard time, as filed.
A large pine tree was uprooted.
A large tree was snapped at the base.
Branches were reported blown down.
Uprooted tree knocked over power lines and pole.
Power lines were reported down.
Multiple trees and power lines reported down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2016Every state in 2016This day in weather historyWarnings in Michigan, March 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 625353, 625355, 625354, 625358, 625356, 625357.